Adverse effects associated with high-dose olanzapine therapy in patients admitted to inpatient psychiatric care.

  • Petersen A
  • Andersen S
  • Christensen M
 et al. 
  • 1

    Readers

    Mendeley users who have this article in their library.
  • N/A

    Citations

    Citations of this article.

Abstract

CONTEXT: In 2012, Danish psychiatrist raised concerns regarding the use of high-dose olanzapine in the treatment of patients. The present study was part of an audit carried out by the Mental Health Services of the Capitol Region of Denmark regarding this topic. Objective. To assess the potential risks associated with high-dose olanzapine treatment (> 40 mg daily) in inpatient psychiatric units. METHODS: The study was an observational case series based on review of patient charts. The main inclusion criterion was treatment with at least one daily dose > 40 mg olanzapine during the index admission in the period between 1st of January and 15th of March 2012. Six additional criteria were applied in order to target the subgroup of patients most likely to have experienced an adverse event due to treatment with olanzapine. The physician order entry system and the central patient register containing patient specific information about diagnoses and treatments were used for identification of study population. RESULTS: The 91 patients included in the study received maximum daily doses of olanzapine ranging from 45 to 160 mg and in 25% of patients, the total antipsychotic load exceeded 2000 mg of chlorpromazine equivalents. Extrapyramidal symptoms and sedation were the most frequent adverse events with frequencies of 27% and 25%, respectively. Furthermore, other well-known adverse events such as weight gain (14%), hypotension (2%), neuroleptic malignant syndrome (2%) and corrected QT-interval (QTc) prolongation (1%) were also observed in some patients. Five patients died and in two of these cases, olanzapine was concluded to be a possible contributing cause of death. CONCLUSION: Increased frequency of extrapyramidal symptoms and sedation as well as severe toxicity was observed in patients treated with up to 160 mg olanzapine per day. In order to prevent harmful outcomes, the clinicians should be ready to act appropriately if toxic effects of olanzapine occur. Treatment cessation should be immediate if serious adverse events such as neuroleptic malignant syndrome arise.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

There are no full text links

Authors

  • A B Petersen

  • S E Andersen

  • M Christensen

  • H L Larsen

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free